Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 16, NWS Topeka, KS

March 29, 2017Jefferson County, Osage County, Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 29, 2017, 3:53 PM CDT for Jefferson County, Osage County, Shawnee County, Kansas. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2017, 3:53 PM CDT (20:53 UTC)
Expired
Mar 29, 2017, 4:30 PM CDT
In force
37 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Jefferson County, KS, Osage County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 52 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 4:00 PM CDTHAIL 1Berryton, KS.
Mar 29, 4:08 PM CDTHAIL 1Berryton, KSCORRECTED REPORT TIME FROM MARCH 29 EVENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 3:48 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.9 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 378 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
378 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WUUS53 KTOP 292053
SVRTOP
KSC087-139-177-292130-
/O.NEW.KTOP.SV.W.0016.170329T2053Z-170329T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
353 PM CDT WED MAR 29 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jefferson County in northeastern Kansas...
  Eastern Shawnee County in east central Kansas...
  North central Osage County in east central Kansas...

* Until 430 PM CDT

* At 353 PM CDT, a severe thunderstorm was located near Carbondale,
  moving north at 35 mph.

  HAZARD...Golf ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* This severe thunderstorm will be near,
  Pauline and Berryton around 405 PM CDT. 
  Topeka and Tecumseh around 415 PM CDT. 
  Grantville around 420 PM CDT. 
  Meriden around 430 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for east central
Kansas.

LAT...LON 3877 9566 3878 9575 3921 9572 3921 9541
TIME...MOT...LOC 2053Z 193DEG 30KT 3887 9570 

HAIL...1.75IN
WIND...<50MPH
 
$$

Skow
4 follow-up statements
071 
WWUS53 KTOP 292106
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
406 PM CDT WED MAR 29 2017

KSC139-292115-
/O.CAN.KTOP.SV.W.0016.000000T0000Z-170329T2130Z/
Osage-
406 PM CDT WED MAR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OSAGE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

A tornado watch remains in effect until 1100 PM CDT for east central
Kansas.

LAT...LON 3887 9561 3887 9571 3921 9569 3921 9541
TIME...MOT...LOC 2105Z 194DEG 29KT 3893 9564 

$$

KSC087-177-292130-
/O.CON.KTOP.SV.W.0016.000000T0000Z-170329T2130Z/
Jefferson-Shawnee-
406 PM CDT WED MAR 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN JEFFERSON AND EASTERN SHAWNEE COUNTIES...

At 405 PM CDT, a severe thunderstorm was located over northeastern
Topeka, moving north at 35 mph.

HAZARD...Golf ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

This severe storm will be near...
  Topeka around 415 PM CDT. 
  Tecumseh around 420 PM CDT. 
  Grantville around 425 PM CDT. 
  Meriden and Perry Lake around 430 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for east central
Kansas.

LAT...LON 3887 9561 3887 9571 3921 9569 3921 9541
TIME...MOT...LOC 2105Z 194DEG 29KT 3893 9564 

HAIL...1.75IN
WIND...<50MPH
 
$$

Skow
271 
WWUS53 KTOP 292115
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
415 PM CDT WED MAR 29 2017

KSC087-177-292130-
/O.CON.KTOP.SV.W.0016.000000T0000Z-170329T2130Z/
Jefferson-Shawnee-
415 PM CDT WED MAR 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN JEFFERSON AND EASTERN SHAWNEE COUNTIES...

At 414 PM CDT, a severe thunderstorm was located near Tecumseh,
moving north at 35 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Tecumseh around 420 PM CDT. 
  Grantville around 425 PM CDT. 
  Meriden and Perry Lake around 430 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3891 9559 3898 9569 3921 9569 3921 9541
TIME...MOT...LOC 2114Z 193DEG 30KT 3901 9562 

HAIL...1.25IN
WIND...<50MPH
 
$$

Skow
870 
WWUS53 KTOP 292121
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
421 PM CDT WED MAR 29 2017

KSC087-177-292130-
/O.CON.KTOP.SV.W.0016.000000T0000Z-170329T2130Z/
Jefferson-Shawnee-
421 PM CDT WED MAR 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN JEFFERSON AND NORTHEASTERN SHAWNEE COUNTIES...

At 421 PM CDT, a severe thunderstorm was located over Tecumseh,
moving north at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Meriden and Perry Lake around 430 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3898 9555 3901 9566 3921 9569 3921 9541
TIME...MOT...LOC 2121Z 193DEG 30KT 3907 9560 

HAIL...1.00IN
WIND...<50MPH
 
$$

Skow
572 
WWUS53 KTOP 292126
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
426 PM CDT WED MAR 29 2017

KSC087-177-292135-
/O.EXP.KTOP.SV.W.0016.000000T0000Z-170329T2130Z/
Jefferson-Shawnee-
426 PM CDT WED MAR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEFFERSON AND
NORTHEASTERN SHAWNEE COUNTIES WILL EXPIRE AT 430 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3898 9555 3901 9566 3921 9569 3921 9541
TIME...MOT...LOC 2125Z 193DEG 30KT 3910 9559 

$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 1:31 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 29, 1:31 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
Issued by National Weather Service Kansas City/Pleasant Hill MO
131 PM CDT Wed Mar 29 2017

.SHORT TERM...(This evening through Thursday)
Issued at 131 PM CDT Wed Mar 29 2017

Main focus in the short term will be the potential for a few
strong to severe storms this afternoon across east central Kansas,
where a few patches of sun have brought MUCAPEs up to around 500
J/kg, and deep layer shear remains around 60 kts. The window for
any strong storms will be short as the surface low now near ICT
lifts northeast, dragging a cold front through the remainder of
the forecast area by early this evening and sweeping any robust
deep convection out of the area. Storms are developing now and
with limited instability may take a bit to get going, but will
bear watching over the next several hours as they push northeast
across southeastern portions of the forecast area. Low-level shear
and helicities are quite strong, so main concerns with any strong,
organized convection will be hail and perhaps an isolated tornado.
Stratus and rain showers will follow behind on the northwest side
of the low, and will linger through the overnight and into midday
Thursday before exiting off to the east.

.LONG TERM...(Thursday night through Wednesday)
Issued at 131 PM CDT Wed Mar 29 2017

A brief lull in precipitation is expected Thursday night through
Friday as shortwave ridging builds over the region, then another
wave in the stream of disturbances slides across the southern
CONUS this weekend through early in the work week, bringing
precipitation chances Saturday and Sunday. Have added some
isolated thunder on Saturday afternoon and evening, but the track
of the surface low will be far enough south that most instability
will focus mainly south of the CWA. Another low will follow in its
wake Wednesday and Thursday with another very similar track,
bringing a brief dry period Monday, then rain chances Tuesday
through the end of the forecast period. Severe weather potential
will depend on the track of each of these surface lows and their
associated boundaries, but at this time appears to be focused more
to the south of the forecast area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1225 PM CDT Wed Mar 29 2017

IFR to low-end MVFR ceilings are expected through the next several
hours as thick, low-based cu develops at KFOE and KTOP. Periods of
rain showers will continue at KMHK and points westward through
much of the afternoon and evening, although a brief break is
possible during the mid- to late-afternoon. Scattered showers and
an isolated storm or two will develop this afternoon and could
impact KFOE and KTOP before 00z, then will push off to the east.
This will leave behind perhaps a short break in precipitation as
the surface low passes to the east, then rain showers and lowering
IFR ceilings as well as north northwest winds tonight.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Laflin
LONG TERM...Laflin
AVIATION...Laflin
Hazardous weather outlook, Mar 29, 1:43 PM CDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
ISSUED BY NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
143 PM CDT WED MAR 29 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-302300-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
143 PM CDT WED MAR 29 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR A FEW STRONG TO POSSIBLY SEVERE
THUNDERSTORMS THROUGH MID EVENING MAINLY SOUTH OF THE I-70 AND
I-35 CORRIDORS. HAIL WILL BE THE MAIN HAZARD ALONG WITH SOME
STRONG WIND GUSTS. WIDESPREAD RAIN FROM 1-2 INCHES AND LOCALLY
HEAVIER AMOUNTS ARE POSSIBLE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH THE EARLY
EVENING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

LAFLIN

In the hours before

Local storm report, Mar 29, 11:54 AM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1154 AM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     HEAVY RAIN       3 SE WHEATON            39.48N 96.28W
03/29/2017  M2.50 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

            STORM TOTAL.

&&

NWS TOPEKA KS
IRIS SYSTEM

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 9:15 AM CDTRiver Flood WarningTOPLyon, Osage31 hr
Mar 29, 9:15 AM CDTRiver Flood WarningTOPLyon53 hr
Mar 29, 9:15 AM CDTRiver Flood WarningTOPLyon4 days
Mar 29, 9:15 AM CDTRiver Flood WarningTOPLyon4 days
Mar 29, 10:13 AM CDTRiver Flood WarningTOPPottawatomie43 hr
Mar 29, 10:13 AM CDTRiver Flood WarningTOPWabaunsee15 hr
Mar 29, 6:29 PM CDTSpecial Weather StatementTOPOsage31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.